Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Lincoln, IL

July 23, 2017Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 23, 2017, 4:29 PM CDT for Morgan County, Scott County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 4:29 PM CDT (21:29 UTC)
Expired
Jul 23, 2017, 4:49 PM CDT
In force
20 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morgan County, IL, Scott County, IL

The radar

The St Louis radar (KLSX), 102 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2427 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2427 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

800 
WUUS53 KILX 232129
SVRILX
ILC137-171-232200-
/O.NEW.KILX.SV.W.0145.170723T2129Z-170723T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
429 PM CDT SUN JUL 23 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Scott County in west central Illinois...
  South central Morgan County in west central Illinois...

* Until 500 PM CDT

* At 429 PM CDT, a severe thunderstorm was located over Manchester,
  or 9 miles northeast of White Hall, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Murrayville and Manchester. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3960 9022 3952 9017 3952 9034 3956 9035
TIME...MOT...LOC 2129Z 334DEG 17KT 3954 9028 

HAIL...1.00IN
WIND...60MPH
 
$$

Bak
1 follow-up statement
758 
WWUS53 KILX 232149
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
449 PM CDT SUN JUL 23 2017

ILC137-171-232158-
/O.CAN.KILX.SV.W.0145.000000T0000Z-170723T2200Z/
Scott-Morgan-
449 PM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT AND SOUTH
CENTRAL MORGAN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3960 9022 3952 9017 3952 9034 3956 9035
TIME...MOT...LOC 2147Z 334DEG 17KT 3946 9023 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:41 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 23, 3:41 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
341 PM CDT Sun Jul 23 2017

.SHORT TERM...(This evening through Monday)
ISSUED AT 340 PM CDT Sun Jul 23 2017

A couple features will continue to produce chances for showers and
thunderstorms through evening as SBCAPE to around 3000 J/kg has
developed with afternoon heating across central IL. First is the
upper trough axis located approximately along I-57 and pushing
eastward. A few showers and isolated thunderstorms could form east
of this for the next few hours before subsidence behind the axis
limits any development. Second is a surface trough axis from
Michigan through Kansas city and starting to produce some the
Milwaukee area back through NW Illinois west of the Illinois River.
This feature will move southeastward this afternoon and bring the
best chance for isolated to scattered thunderstorms across central
IL into the evening until nocturnal cooling diminishes instability
and the feature moves southeast of the area. Winds will diminish and
turn northerly overnight behind the trough axis with drier air
moving in, allowing temperatures to fall into the 60s for lows.
Expect highs to reach anywhere from 81 along I-74 to 87 in
Lawrenceville Monday.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 340 PM CDT Sun Jul 23 2017

High pressure will bring dry weather and still relatively low
humidity Tuesday then Gulf moisture will return by Wednesday
behind the outgoing high. A slight chance for thunderstorms
returns as early as Wednesday afternoon as GFS produces
precipitation in a weak disturbance, however most models focus
precip chances with a cold front on track for Wednesday night into
Thursday. Highs on Tuesday expected in the mid 80s followed by
around 90 on Wednesday. The heat will be brief as the cold front
drops highs back to the low to mid 80s for the remainder of the
week and weekend. High pressure should keep conditions dry again
from late Thursday night into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1249 PM CDT Sun Jul 23 2017

Lift associated with a trough crossing central IL this afternoon
will allow scattered cumulus cloud development at 3000-4000 feet
as well as isolated thunderstorm development from afternoon into
early evening. With the trough axis east of the area by mid
evening, all thunderstorms should end by 01-03Z. Overnight, humid
conditions and recent rainfall will allow some fog to develop,
however enough wind should continue overnight to keep visibility
reduction minimal. Have included tempo MVFR visibility 9Z-13Z for
fog potential. Winds NW 8-12 kts this afternoon decreasing to 4-8
kts and shifting to northerly overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...37
LONG TERM...37
AVIATION...37
Hazardous weather outlook, Jul 23, 3:01 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CDT Sun Jul 23 2017

ILZ027>031-036>038-040>057-061-241100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
301 PM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will be possible into this evening.
A few of the storms will be capable of producing strong wind
gusts and hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

As another frontal boundary approaches the area later Wednesday
and Thursday, thunderstorm chances will return to the area.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed early this evening.

ILZ062-063-066>068-071>073-241100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
301 PM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will be possible this evening.
Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

As another frontal boundary approaches the area late Wednesday
night into Thursday, thunderstorms chances will return to the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bak

In the hours before

Local storm report, Jul 23, 10:29 AM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1029 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 AM     TSTM WND DMG     SUMNER                  38.72N 87.86W
07/23/2017                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

0555 AM     TSTM WND DMG     BIRDS                   38.84N 87.67W
07/23/2017                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

0555 AM     TSTM WND DMG     LAWRENCEVILLE           38.73N 87.69W
07/23/2017                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN IN TOWN AND
            COUNTYWIDE. RADAR ESTIMATES DAMAGE IN COUNTY OCCURRED
            BETWEEN 535 AM AND 615 AM.

&&

BAK
Local storm report, Jul 23, 10:30 AM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1030 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     LIGHTNING        MARSHALL                39.40N 87.69W
07/22/2017                   CLARK              IL   PUBLIC

            LIGHTNING STRUCK AND DAMAGED AN ASSISTED LIVING CENTER.
            REPORTED VIA SOCIAL MEDIA

1155 PM     TSTM WND GST     4 W OLNEY               38.73N 88.16W
07/22/2017  M60.00 MPH       RICHLAND           IL   AWOS

            AT OLNEY-NOBLE AIRPORT

1205 AM     TSTM WND DMG     OLNEY                   38.73N 88.09W
07/23/2017                   RICHLAND           IL   BROADCAST MEDIA

            TREE SNAPPED. TIME ESTIMATED FROM RADAR.

0450 AM     TSTM WND GST     2 W XENIA               38.64N 88.67W
07/23/2017  E65.00 MPH       CLAY               IL   EMERGENCY MNGR

0452 AM     TSTM WND DMG     XENIA                   38.64N 88.64W
07/23/2017                   CLAY               IL   EMERGENCY MNGR

            MULTIPLE TREE LIMBS DOWN. ONE MID SIZE TREE SNAPPED ABOUT
            HALFWAY UP.

0515 AM     TSTM WND GST     FLORA                   38.67N 88.48W
07/23/2017  M60.00 MPH       CLAY               IL   AWOS

0526 AM     TSTM WND GST     4 W OLNEY               38.73N 88.16W
07/23/2017  M61.00 MPH       RICHLAND           IL   AWOS

            AT OLNEY-NOBLE AIRPORT

0532 AM     TSTM WND DMG     OLNEY                   38.73N 88.09W
07/23/2017                   RICHLAND           IL   LAW ENFORCEMENT

            SEVERAL TREE LIMBS AND POWER LINES DOWN

0539 AM     TSTM WND DMG     SUMNER                  38.72N 87.86W
07/23/2017                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

0539 AM     TSTM WND DMG     NEWTON                  38.99N 88.16W
07/23/2017                   JASPER             IL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN IN TOWN. ONE LARGE
            TREE FELL ON A HOUSE.

0555 AM     TSTM WND DMG     BIRDS                   38.84N 87.67W
07/23/2017                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

0555 AM     TSTM WND DMG     LAWRENCEVILLE           38.73N 87.69W
07/23/2017                   LAWRENCE           IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN IN TOWN AND
            COUNTYWIDE. RADAR ESTIMATES DAMAGE IN COUNTY OCCURRED
            BETWEEN 535 AM AND 615 AM.

0605 AM     TSTM WND GST     LAWRENCEVILLE AIRPORT   38.76N 87.61W
07/23/2017  M57.00 MPH       LAWRENCE           IL   ASOS

0609 AM     TSTM WND GST     OBLONG                  39.00N 87.91W
07/23/2017  M79.00 MPH       CRAWFORD           IL   TRAINED SPOTTER

            LARGE TREE AND NUMEROUS LARGE TREE LIMBS BLOW DOWN. POWER
            IS OUT IN OBLONG.

0619 AM     HEAVY RAIN       LAWRENCEVILLE AIRPORT   38.76N 87.61W
07/23/2017  M1.10 INCH       LAWRENCE           IL   ASOS

            FELL IN HALF AN HOUR. HEAVY RAIN CONTINUES

0658 AM     HEAVY RAIN       OBLONG                  39.00N 87.91W
07/23/2017  M0.78 INCH       CRAWFORD           IL   TRAINED SPOTTER

0700 AM     HEAVY RAIN       W PETERSBURG            40.01N 89.85W
07/23/2017  M1.23 INCH       MENARD             IL   COCORAHS

0700 AM     HEAVY RAIN       1 E OLNEY               38.73N 88.07W
07/23/2017  M1.64 INCH       RICHLAND           IL   COCORAHS

0700 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
07/23/2017  M1.29 INCH       MASON              IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 ESE CHATHAM           39.67N 89.68W
07/23/2017  M1.22 INCH       SANGAMON           IL   COCORAHS

0708 AM     HEAVY RAIN       LAWRENCEVILLE           38.73N 87.69W
07/23/2017  M1.37 INCH       LAWRENCE           IL   ASOS

&&

BAK
Local storm report, Jul 23, 2:53 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
253 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       2 WSW LAWRENCEVILLE     38.72N 87.72W
07/23/2017  M1.71 INCH       LAWRENCE           IL   CO-OP OBSERVER

&&

EJL
Special weather statement, Jul 23, 4:21 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
421 PM CDT SUN JUL 23 2017

ILZ049-050-232145-
Scott-Morgan-
421 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTT AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manchester, or 7 miles east of Winchester, moving southeast at 10
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Murrayville, Woodson, Manchester, Alsey and Nortonville.

This includes Interstate 72 between mile markers 59 and 62.

LAT...LON 3970 9032 3958 9003 3952 9009 3952 9041
      3956 9046
TIME...MOT...LOC 2120Z 309DEG 10KT 3959 9032

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:39 PM CDTSpecial Weather StatementILXClark36 min
Jul 22, 10:36 PM CDTSpecial Weather StatementILXCrawford39 min
Jul 22, 11:22 PM CDTSpecial Weather StatementILXClark38 min
Jul 22, 11:27 PM CDTSpecial Weather StatementILXColes48 min
Jul 22, 11:32 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Edgar43 min
Jul 23, 12:11 AM CDTSevere Thunderstorm WarningILXClark34 min
Jul 23, 12:14 AM CDTSevere Thunderstorm WarningILXLawrence, Richland46 min
Jul 23, 3:08 AM CDTSevere Thunderstorm WarningILXMorgan, Scott52 min
Jul 23, 3:57 AM CDTSpecial Weather StatementILXMorgan78 min
Jul 23, 4:16 AM CDTSpecial Weather StatementILXChristian74 min
Jul 23, 4:46 AM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper, Richland44 min
Jul 23, 5:16 AM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland44 min
Jul 23, 5:58 AM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland47 min
Jul 23, 4:21 PM CDTSpecial Weather StatementILXMorgan24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.